Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2020, 12:17 PM CDT for 4 counties in Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 12:17 PM CDT (17:17 UTC)
- Expired
- Aug 10, 2020, 1:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:50 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 10, 11:50 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1150 AM CDT Mon Aug 10 2020 ...18Z AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Mon Aug 10 2020 A warm and muggy air mass continues to be found over the Midwest, with a cold front now making its way southeast through MN and central NE. Nearly stationary severe storms are found near the Twin Cities to the north, while the rest of the frontal zone has been less convectively active through 3 AM. That may change as the night unfolds, as forcing increases along the front to the west, which may lead to a convective increase toward Sioux Falls SD. That area would then be the one needing to be watched for an evolution eastward into our CWA today. && .SHORT TERM...(Today and Tonight) ISSUED AT 325 AM CDT Mon Aug 10 2020 A cold front will move through the area tonight. Thunderstorms, so far avoiding most of our area via the persistent EML/cap, are far more likely today as this front passes through. Ahead of these storms, provided we do not cloud over early this morning, will once again rise to the upper 80s to near 90, before the cold front and storms arrive by early afternoon west to early evening east. Strong to severe thunderstorms appear likley as the combination of progressive cold pool in increasing mid level westerly flow interact with the hot and humid air mass in place. This could result in a significant wind threat if upstream conditions allow for an already defined progressive MCV/bowing segment this morning from the FSD area. That strong forcing will be needed for thunderstorms, as again, we will have the strong cap in place to limit initial surface based activity today. This limitation is likely to reason for SPC probabilities keeping our area mainly in the Marginal risk region. For the capping concern, I'll limit pops to likely on this initial forecast for the afternoon hours, vs much higher. Unfortunately for those needing a big rain, the fast movement will likely keep amounts lower than 0.5 in the bowing area, with comma head more likely to bring the 0.5 to 1.5" amount today. That could also move through, but with models highly varied on where things go to day, and CAMs supporting a wide distribution of storm cluster location. Again, today's pops are mostly timed and placed to coincide with the frontal passage. With time the storms will shift south, and with inflow from the southwest, they should end this evening, though some stratiform may linger into the night south. This front will certainly end the short stretch of oppressive humidity for now. ERVIN .LONG TERM...(Tuesday through Sunday) ISSUED AT 325 AM CDT Mon Aug 10 2020 Tuesday...As post system/frontal boundary sfc ridge slides east acrs the region and into the southwestern GRT LKS, this day should be dry and characterized by light easterly boundary layer flow, drier DPTs and temps in the low to mid 80s. Some high overrunning clouds acrs the south filtering the insolation, more sunshine north of I80. Flattened/zonal mid level steering flow will look to usher a wave aloft acrs the MO RVR Valley later Tue night, with signs of a pre- system elevated warm air advection wing generating elevated showers and thunderstorms acrs at least the west half of IA. It will have to battle some mid level ridging over the MS RVR Valley, and thus feel only a low chance that some of this activity may get into the far west or southwestern CWA late Tue night-early Wed morning. If we don't get much overrunning clouds Tue night, easterly sfc layer fetch driven low temps may get into the lower 60s or even upper 50s in some locations. Wednesday through Friday...Wed a low confidence day as some models such as the 00z ECMWF continue the wave acrs toward the MS RVR Valley for some precip chances locally, while others such as the 00z GFS are mainly dry with ongoing ridging influence. Here's a spot where the GFS will be preferred. Latest suite of upper jet pattern ensemble runs and trends suggest upper ridge blocking pattern forming mid to late week over the GRT LKS, diffluent split flow acrs the mid MO and MS RVR Valleys including the local area, with warm dome based acrs the south half of the Rockies down to northern Mexico. The GFS/GEFS suggest that besides some isolated to wdly sctrd pop up showers/storms, the DVN CWA to be in-between more organized forcing stream and mainly dry into the start of the weekend. This while the 00z ECMWF develops a cut-off upper low that slowly meanders eastward in the block and makes it acrs the area by later Friday and Friday night with rounds of heavy rain under it. Would have to see more runs and some model continuity before buying off on this scenario. Generally above normal temps thru the period. Saturday and Sunday...Again a low confidence period with medium range model discrepancy. The Euro continues with it's passing closed low for a wet Saturday before a digging trof boots it eastward while bring more precip chances along it's own axis for Sunday. This while the GEFS suggests digging troffiness and northwest flow acrs the upper Midwest, possibly ushering in a system or two for precip chances late Saturday into Sunday as well. Will keep chance POPs going with the uncertainty, and continue the trend of above normal temps for now. ..12.. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1150 AM CDT Mon Aug 10 2020 Fast moving line of severe storms with damaging winds 50-70+ kts will impact CID terminal near 1745z, and MLI terminal near 1830z. IFR/VLIFR conditions expected with these storms for less than an hour. Outflow boundary may also produce severe gusts at DBQ and BRL 18z-19z with MVFR to local IFR conditions in storms possible. In wake of the storms, NW winds will stay gusty at 15-30 kts for a period of an hour. Conditions overall should return to VFR by early evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...12 AVIATION...McClure
Hazardous weather outlook, Aug 10, 11:22 AM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1122 AM CDT Mon Aug 10 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111630- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1122 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A line of fast moving storms will push across the Outlook area this afternoon between Noon and 3 pm. The primary hazard from these storms will be very damaging winds of 70 to 90 mph. A couple of tornadoes are also possible. The area most favored for damaging winds will be along and north of a line from Washington, Iowa to Aledo, Illinois or roughly near to north of Interstate 80 where the Storm Prediction Center has upgraded to a moderate risk of severe weather. Much of the rest of the southern Outlook area is in an enhanced risk, as an outflow boundary will bring a chance for damaging winds further south into far southeast Iowa and west central Illinois. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There will be periodic chances for thunderstorms from Tuesday night through Friday, but severe weather potential
In the hours before
Local storm report, Aug 10, 12:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
08/10/2020 M70 MPH BENTON IA EMERGENCY MNGR
MULTIPLE SPOTTER REPORTS OF 70+ MPH WINDS
FROM BELLE PLAINE TO LUZERNE.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn, Washington | 57 min |
| Aug 10, 12:05 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Van Buren, Washington | 55 min |
| Aug 10, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Johnson, Jones, Linn and 2 more | 56 min |
| Aug 10, 12:38 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones, Linn | 37 min |
| Aug 10, 12:42 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more | 48 min |
| Aug 10, 12:47 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 28 min |
| Aug 10, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Muscatine, Scott | 60 min |
| Aug 10, 1:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 55 min |
| Aug 10, 1:23 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 52 min |
| Aug 10, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 30 min |
| Aug 10, 1:41 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 49 min |
| Aug 10, 2:00 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam | 60 min |
| Aug 10, 2:04 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 26 min |
| Aug 10, 2:25 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 20 min |
| Aug 10, 2:38 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 37 min |
| Aug 10, 3:09 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.